Missed or extra doses of paracetamol 

When taking paracetamol, follow the instructions of your doctor or pharmacist. If you've bought paracetamol over-the-counter, read the instructions on the packet or patient information leaflet that comes with the medicine.

Doses of paracetamol are usually taken every four to six hours.

Make sure you allow the recommended time between doses, and do not exceed the maximum dose for a 24-hour period.

Missed doses

If you forget to take your dose of paracetamol, check the patient information leaflet that comes with your medicine. You may be able to take the missed dose when you remember, or you may need to miss it out completely.

Don't take a double dose to make up for the missed dose – continue to leave four to six hours between doses.

Extra doses

If you accidentally take an extra dose of paracetamol, you should miss out the next dose so that you do not take more than the recommended maximum dose for a 24-hour period.

If you are concerned or you feel unwell, contact your GP or call NHS 111.

If you have taken more than the recommended maximum dose of paracetamol, go to accident and emergency (A&E) immediately. Taking too much paracetamol may result in liver damage. This can cause nausea (feeling sick) and vomiting (being sick) that lasts around 24 hours.

In extreme cases, taking too much paracetamol may lead to:

  • encephalopathy (problems with brain function)
  • haemorrhage (bleeding)
  • hypoglycaemia (low blood sugar)
  • cerebral oedema (fluid on the brain)
  • death

Further advice

If you need further advice about missed or extra doses of paracetamol you can:

  • contact your GP or pharmacist
  • call NHS 111

Page last reviewed: 30/06/2014

Next review due: 30/06/2016